Forums


Symptoms

Help with hormone migraine.

  • By quelly

    Hi

    I have had migraines for many years now. Recently they have became more often 2 to 3 times per month. My doctors are not good they even said they is know such thing as hormonal migraine. i am new to forums and i was wondering if anyone can give advice on hormonal migraines? I am 39 years old Female and have no children as of yet. I am reading progesterone cream can help hormonal migraines but i am unsure about this..any advice on that would be appreciated. Is there any other good forums or sites to follow.My migraines usually start on a night time and lead to me vomiting in the morning then being bid ridden all day…i think most of you know how it is…any help will be greatly appreciated.

    Thanks.

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi quelly,

    It’s difficult when we have an increase in our migraine frequency especially when our doctors are no help at all. We are glad you are here, this is a wonderful place for support. You may also want to check out our Facebook page which can be found here; https://www.facebook.com/MigraineDotCom.

    The first thing that comes to mind is it sounds like it’s time for a new doctor, one who is more knowledgeable in migraine and headache disorders. As difficult as it is to look for a new doctor, it is beneficial in the end. Take a look at this article about looking for a new doctor; https://migraine.com/getting-help/is-it-time-for-a-new-migraine-doctor/.

    Fluctuating hormones can certainly trigger a migraine attack. However, there really isn’t an official type of migraine called hormonal migraine, rather the ‘correct’ terms for migraines with a hormonal component are pure menstrual migraine without aura; menstrually related migraine without aura and non-menstrual migraine without aura. These diagnoses can be found in the International Headache Society’s International Classification of Headache Disorders -III (beta)or ICHD-III (beta). Treating these types of migraine attacks can be tricky but there are things women can do. One is to use Frova, a triptan that stops the migraine process, as a short term preventive medication. You can read more about that in this link; https://migraine.com/blog/short-term-option-for-migraine-prevention-frova/.

    We have more information on these types of migraines from Dr. Hutchinson, an expert in treating migraine/headache disorders. Take a look at this information; https://migraine.com/blog/hormonal-migraine-the-basics/.

    I hope you find this helpful,

    Nancy

    Reply Created with Sketch. reply
  • By minamu

    Menstrually related migraines often correspond to a drop in estrogen before and after your period. I started getting these a few years ago, and it’s basically like clockwork, the day my period starts, but sometimes after. Every now and then I may have one another time, thus mine are menstrually related and not pure menstrual I guess, but they are usually corresponding with menses.

    On the plus side, at least they are fairly predictable, so that you can kind of schedule around them. That’s a big plus when you consider that other folks with migraines can’t do this. However, mine are usually completely debilitating. I am bedridden or vomiting all day, can’t eat anything, have light and sound sensitivity so that I’m just shut down and in a dark room all day. Mine usually last 1.5 to 2 days. Sometimes they are shorter. Some times I get a few hours of a reprieve and then back into the nightmare. I have had several trips to the ER when it got so bad that I couldn’t take it, and their cocktail usually works quickly, but unfortunately can’t be duplicated in pill form. I have a pretty good doctor. You need to find a headache center that specializes in menstrually related migraines or menstrual migraines.

    I can’t take triptans due to past cardiac issues, so I currently have fioricet and zofran for nausea. The fioricet works pretty well for me in shortening the migraines considerably, but can only be taken sparingly because it can cause rebound headaches. It is an abortive, it stops the migraine process. I also sometimes use arthrotec. Zofran used to work great, but seems not to be working so well lately, so I may have to find a different anti-nauseal. For me, the nausea is usually much worse than the headache, though the headache isn’t a cakewalk either.

    Good luck to you. Hopefully knowing what its called will help you to find a good doctor.

    Reply Created with Sketch. reply
  • By minamu

    Oh, also I forgot. They usually decrease or go away after menopause. Getting a hysterectomy to try to end them quicker typically does not work, however. Pregnancy might change the picture for you, at least during pregnancy. After that, who knows.

    Reply Created with Sketch. reply